Lake Huron, 2009

Waterspout in Lake Huron, September 26, 2009

September 26, 2009 · NWS DTX · 1 event in 1 county or zone

A trained spotter observed a short lived waterspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A trained spotter observed a short lived waterspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 26, 2:24 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 26, 2:24 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
324 PM EDT SAT SEP 26 2009

.SHORT TERM...TONIGHT

WATER VAPOR IMAGERY SHOWS THE LARGE UPPER LEVEL LOW WHICH LINGERED
OVER THE CENTRAL CONUS FOR DAYS FINALLY BEGINNING TO ACCELERATE OFF
TO THE NORTHEAST AND OPEN UP. MID LEVEL COLD POOL (500 MB TEMPS
FALLING TO -17 C) COULD PROVE SUFFICIENT TO TRIGGER A FEW ADDITIONAL
SCATTERED SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS INTO THE
EVENING HOURS...AS CAPES CLIMB BETWEEN 250 J/KG TO PERHAPS AS HIGH
AS 500 J/KG. SPEED BUMP AROUND 700 MB WILL PROBABLY BE THE DETERRING
FORCE.

WITH 850-700 MB THETA-E MINIMUM SETTLING OVER LOWER MICHIGAN
OVERNIGHT...ANY SHOWERS AROUND SHOULD COME TO AN END...BUT LINGERING
SURFACE MOISTURE AND LACK OF GRADIENT/SUBTLE RIDGING SHOULD PROVE
SUFFICIENT TO MAINTAIN LOW CLOUDS AND PROBABLY SOME AREAS OF
FOG...SUPPORTED BY THE 12Z NAM SFC CPDS. WILL CARRY PREDOMINATELY
LOW TO MID 50S FOR MINS TONIGHT...IN LINE WITH LATEST MET/MAV
GUIDANCE.

&&

.LONG TERM...SUNDAY THROUGH SATURDAY

STRONG STORM SYSTEM WILL PASS JUST NORTH OF THE REGION LATE SUNDAY
INTO EARLY NEXT WEEK. DEEP SURFACE LOW WILL PASS ACROSS THE NORTHERN
GREAT LAKES. FORECAST TRACK OF THIS LOW...IN GENERAL...HAS TRENDED A
BIT FURTHER SOUTH...NOW BRUSHING THROUGH THE NORTHERN LAKES...WHICH
WILL RESULT IN AN EVEN MORE AGGRESSIVE PUSH FOR THE COLD FRONT THAT
WILL CROSS THE AREA SUNDAY NIGHT. WILL EXTEND LIKELY POPS SOUTH INTO
THE REST OF THE CWA WITH THIS IN MIND...AND ALSO BRING THE MENTION
OF LIKELY SHOWERS INTO THE NORTHERN HALF OF THE CWA ON MONDAY WITH
THE EXPECTED STRONG SURGE OF WRAPAROUND MOISTURE WITH THIS SOUTHERN
TRACK. WILL DELAY THE RETREAT OF THIS MOISTURE/SHOWERY WX TO THE
NORTHEAST IN THE TUESDAY/TUESDAY NIGHT TIMEFRAME.THIS TRACK WILL
ALSO ENSURE VERY WINDY CONDITIONS IN THE WAKE OF THE COLD FRONT ON
MONDAY AND WITH A SECOND SURGE OF COLD AIR MONDAY EVENING...SIMILAR
CONDITIONS WILL CONTINUE INTO TUESDAY MORNING BEFORE THE PRESSURE
GRADIENT SLOWLY SLACKENS DURING THE DAY.

RIDGING IS STILL EXPECTED TO BRING MUCH IMPROVED CONDITIONS FROM
WEDNESDAY INTO MUCH OF FRIDAY. HOWEVER...THE NEXT STRONG SYSTEM IS
ALREADY WRAPPING UP THE THE WEST/NORTHWEST OF THE REGION BY THIS
TIME FRAME...AND THIS SCENARIO WILL SEND A COLD/OCCLUDED FRONT ON
EAST INTO THE CENTRAL GREAT LAKES BY LATE FRIDAY/FRIDAY NIGHT AND
WILL INCLUDE A RETURN OF SHOWERS WITH THUNDER POSSIBLE.

TEMPERATURES WILL START OUT CHILLY EARLY IN THE WEEK...WITH HIGHS IN
THE 60-65 RANGE MONDAY/TUESDAY...AS THE COLDER CANADIAN AIR DUMPS
SOUTHEAST INTO THE AREA ON THE BACKSIDE OF THE FIRST STORM. THESE
WILL MODERATE BACK TO AROUND 70 INTO THURSDAY/FRIDAY IN SHORTWAVE
RIDGING...BUT RETURN TO THE MID 60S BY EARLY NEXT WEEKEND WITH THE
ARRIVAL OF THE NEXT COLD FRONT. THE TRAJECTORY OF THIS STORM FROM
THE CENTRAL PLAINS NORTHEAST INTO ONTARIO...WILL MINIMIZE ANY REAL
INTRUSION OF COLD AIR...SO EXPECT MODERATION WILL BE QUICK BEYOND
SATURDAY.

&&

.MARINE...

A VERY STRONG SURFACE CYCLONE WILL DEEPEN IN VICINITY OF LAKE
WINNIPEG AND WESTERN ONTARIO ON SUNDAY...SENDING A ROBUST COLD FRONT
THROUGH LOWER MICHIGAN/LAKE HURON SUNDAY NIGHT.  IT IS POSSIBLE THIS
SURFACE LOW COULD STRENGTHEN TO LESS THAN 980MB ACROSS THE NORTHERN
GREAT LAKES BY MONDAY. SOUTHWESTERLY WINDS ARE EXPECTED TO INCREASE
IN ADVANCE OF THE COLD FRONT ON SUNDAY. AS THE WINDS VEER WESTERLY
IN THE WAKE OF THE COLD FRONT SUNDAY NIGHT VERY UNSTABLE CONDITIONS
ARE EXPECTED. A TIGHT PRESSURE GRADIENT WILL BE IN PLACE...LEADING
TO GALE FORCE CONDITIONS ACROSS ALL MARINE AREAS ON MONDAY. A
SECONDARY COLD FRONT IS ALSO INDICATED FOR MONDAY NIGHT...LIKELY
CAUSING INCLEMENT CONDITIONS WELL INTO TUESDAY.

&&

.PREV DISCUSSION...ISSUED 1253 PM EDT SAT SEP 26 2009

AVIATION...

MID LEVEL MOISTURE WILL CONTINUE TO BE STRIPPED AWAY AS 850-700 MB
THETA-E MINIMUM SETTLES OVER THE SOUTHERN LOWER MICHIGAN TONIGHT.
BEFORE THIS OCCURS...A SHOWER OR EVEN A SLIGHT CHANCE OF
THUNDERSTORMS COULD GO UP ANYTIME...BUT COVERAGE DOES NOT WARRANT
ANY MENTION IN THE TAFS AT THIS TIME. DESPITE THE DECREASING
MOISTURE PROFILES...STILL SUFFICIENT LOW LEVEL MOISTURE TO MAINTAIN
MVFR/IFR CEILINGS THROUGH TONIGHT...AND EVEN THE POSSIBILITY OF A
PERIOD OF LIFR CONDITIONS AT MBS/FNT. INCREASING SOUTHWEST/WEST
WINDS TOMORROW MORNING WILL FINALLY MIX OUT THE LOW LEVEL MOISTURE
TO SUPPORT VFR CONDITIONS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...FROM 6 AM MONDAY TO 1 PM TUESDAY.

     GALE WATCH...SAGINAW BAY...FROM 6 AM MONDAY TO 5 AM TUESDAY.

LAKE ST CLAIR...
     GALE WATCH...FROM 6 AM MONDAY TO 8 PM MONDAY.

MI WATERS OF LAKE ERIE...
     GALE WATCH...FROM 6 AM MONDAY TO 8 PM MONDAY.

&&

SHORT TERM...SF
LONG TERM....DG
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 26, 1:50 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
250 PM EDT SAT SEP 26 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-270845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
250 PM EDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE REMAINS A SLIGHT CHANCE OF A THUNDERSTORM INTO THE EVENING
HOURS AS A TROUGH OF LOW PRESSURE LIFTS THROUGH THE CENTRAL GREAT
LAKES. WHILE SEVERE WEATHER IS NOT EXPECTED...GUSTY WINDS TO 35 MPH
WILL BE POSSIBLE. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT
40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STRONGER LOW PRESSURE WILL ARRIVE SUNDAY NIGHT...WITH THE
ASSOCIATED COLD FRONT ALSO BRINGING A CHANCE OF THUNDERSTORMS.
STRONG WINDS WILL DEVELOP LATE SUNDAY NIGHT INTO MONDAY IN THE
WAKE OF THIS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-270845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
250 PM EDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE REMAINS A SLIGHT CHANCE OF A THUNDERSTORM INTO THE EVENING
HOURS AS A TROUGH OF LOW PRESSURE LIFTS THROUGH THE CENTRAL GREAT
LAKES. WHILE SEVERE WEATHER IS NOT EXPECTED...GUSTY WINDS TO 35 MPH
WILL BE POSSIBLE. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT
40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STRONGER LOW PRESSURE WILL ARRIVE SUNDAY NIGHT...WITH THE
ASSOCIATED COLD FRONT ALSO BRINGING A CHANCE OF THUNDERSTORMS.
STRONG WINDS WILL DEVELOP LATE SUNDAY NIGHT INTO MONDAY IN THE WAKE
OF THIS COLD FRONT. A GALE WATCH IS IN EFFECT FOR ALL MARINE AREAS
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 110 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
September 26, 5:25 PM EST to 5:26 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw River Mouth
Reported by
Trained Spotter
Coordinates
43.650, -83.830

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2009Every state in 2009This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194911.